Kentucky, 2013

Flash Flooding and Flooding in Kentucky, July 21, 2013

July 21, 2013 · NWS JKL · 6 events in 4 counties and zones

Training thunderstorms brought heavy rainfall and flooding to portions of eastern Kentucky during the late afternoon and evening hours of July 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Training thunderstorms brought heavy rainfall and flooding to portions of eastern Kentucky during the late afternoon and evening hours of July 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 21, 2:25 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 21, 2:25 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT SUN JUL 21 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 325 PM EDT SUN JUL 21 2013

MORNING SHOWERS AND THUNDERSTORMS HAVE SHIFTED OFF TO THE SOUTH...BUT
THANKS TO SOME HEATING ACROSS THE EAST...ADDITIONAL SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED TO THE EAST OF JACKSON...TOWARDS
PRESTONSBURG AND INEZ. THIS ACTIVITY WILL SLOWLY PUSH EAST THROUGH
THE REST OF THE AFTERNOON AND EVENING BEFORE EXITING EASTERN
KENTUCKY. IN THE WAKE OF THIS ACTIVITY IT LOOKS LIKE A FAIRLY QUIET
MID TO LATE EVENING IS ANTICIPATED AS SUBSIDENCE AHEAD OF THE
APPROACHING TROUGH AXIS ACROSS THE CENTRAL PLAINS TAKES HOLD. HRRR IS
IN LINE WITH CONDITIONS QUIETING DOWN THIS EVENING. WITH THE SYNOPTIC
FORCING OVERSPREADING THE AREA LATE TONIGHT INTO TOMORROW
MORNING...WILL BRING A PERIOD OF HIGH POPS BACK INTO THE FORECAST.
GIVEN THE RAIN THIS AFTERNOON...AND POTENTIAL HEAVY RAIN WITH THE
SYNOPTIC FEATURE LATE TONIGHT...GOING TO CONTINUE ON WITH THE FLASH
FLOOD WATCH. IN FACT...THE NAM SPITS OUT MORE THAN AN INCH OF RAIN
ACROSS A GOOD CHUNK OF THE AREA LATE TONIGHT AND TOMORROW...SO THE
POTENTIAL FOR HEAVY RAIN CONTINUES. THIS IS ESPECIALLY TRUE WITH
PWATS SITTING UP AROUND 1.8-2.0 INCHES. GOOD SHOWER AND THUNDERSTORM
COVERAGE SHOULD CONTINUE TOMORROW AS THE MID LEVEL WAVE PUSHES EAST
ACROSS THE AREA. COVERAGE SHOULD DIMINISH TOMORROW EVENING INTO THE
NIGHTTIME HOURS...ALTHOUGH SHOWERS AND THUNDERSTORMS COULD CONTINUE
THROUGH TOMORROW NIGHT AS WELL. CERTAINLY AN ACTIVE PERIOD SETTING
UP.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 325 PM EDT SUN JUL 21 2013

THE MODELS ESSENTIALLY AGREE ON THE GENERAL EVOLUTION OF MID LEVEL
TROUGHING OVER THE OHIO VALLEY AND GREAT LAKES THROUGH THE EXTENDED.
HOWEVER...THERE REMAINS MUCH DISAGREEMENT WITH RESPECT TO TIMING AND
TRACKS OF THE VARIOUS SHORTWAVES THAT WILL MOVE THROUGH THE AREA
LATER THIS WEEK AND INTO NEXT WEEKEND. THE ECMWF TAKES A KEY ONE OF
THESE INTO THE OHIO VALLEY ON WEDNESDAY HELPING TO BOTTOM OUT THIS
FIRST ITERATION OF A TROUGH. ANOTHER FOLLOWS...THOUGH...RIGHT ON THE
HEELS OF THE FIRST...THAT NIGHT WHICH WILL SERVE TO SHIFT THE TROUGH
EAST OF KENTUCKY ALLOWING SOME BRIEF HEIGHT RISES INTO THE CWA TO
CLOSE OUT THE WORK WEEK. HEIGHTS WILL START TO FALL AGAIN ON
SATURDAY WHEN A RATHER STRONG WAVE WILL MOVE DUE EAST OUT OF THE
CENTRAL PLAINS AND TOWARD THE OHIO VALLEY. UNLIKE YESTERDAY...THIS
FEATURE HAS GAINED SOME SUPPORT FROM THE GFS...JUST NOT AS STRONG.
IN CONJUNCTION WITH THIS SATURDAY WAVE...ANOTHER SWEEPS DOWN FROM
SOUTH CENTRAL CANADA LATER THAT NIGHT INTO EARLY SUNDAY RESTORING A
DEEP TROUGH OVER THE REGION. GIVEN THE SIMILARITIES IN THE OVERALL
PATTERN...WILL FAVOR A CONSENSUS OF THE OPERATIONAL GFS AND ECMWF
SOLUTIONS AS A STARTING POINT FOR THE EXTENDED GRIDS.

SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF THE SOUPY AND
UNSETTLED CONDITIONS FROM THE SHORT TERM INTO THE DAY TUESDAY. THIS
WILL MEAN A THREAT OF CONVECTION AND POSSIBLY EXCESSIVE RAIN FALL.
A FRONTAL BOUNDARY WILL START TO MOVE SOUTH THROUGH THE AREA LATER
THAT NIGHT AND ON WEDNESDAY AS LOW PRESSURE CONSOLIDATES OVER THE
MID ATLANTIC COASTAL STATES. HIGH PRESSURE AND SOMEWHAT DRIER AIR
WILL MOVE INTO KENTUCKY ON THURSDAY AND PROVIDE A WELCOMED CHANGE OF
AIR MASS AND BREAK FROM THE SHOWER AND THUNDERSTORM THREATS. THIS
HIGH WILL MOVE EAST ON FRIDAY AND FRIDAY NIGHT AS A NEW AREA OF LOW
PRESSURE TAKES SHAPE OVER THE CENTRAL PLAINS LOOKING TO SLIP INTO
KENTUCKY ON SATURDAY. THIS WILL BRING RENEWED CHANCES OF SHOWERS AND
THUNDERSTORMS TO EAST KENTUCKY FOR THE WEEKEND...ALONG WITH SOMEWHAT
COOLER TEMPS. THE SFC LOW ASSOCIATED WITH THIS LOOKS TO PASS THROUGH
ON SUNDAY WITH THE BEST PCPN EXITING LATER IN THE DAY...WHILE THE
COOLER AIR REMAINS TO START THE NEW WORK WEEK.

THE CR GRID LOAD CAME IN REASONABLE CONSIDERING THE DIFFERENCES IN
THE SPECIFICS FROM THE MODELS. DID NUDGE DOWN POPS A BIT FROM
THURSDAY INTO FRIDAY NIGHT...MORE TOWARD THE 00Z OPERATIONAL ECMWF.
ALSO...ADJUSTED OVERNIGHT LOWS A TAD FOR WEDNESDAY AND THURSDAY
NIGHTS TO HIGHLIGHT RIDGE AND VALLEY TEMPERATURE DIFFERENCES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 135 PM EDT SUN JUL 21 2013

A FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL CONTINUE TO PRODUCE
OCCASIONAL SHOWERS AND THUNDERSTORMS THROUGH THE REST OF TODAY. WHILE
A BREAK MAY OCCUR THIS EVENING...A SHORT WAVE TROUGH WILL PUSH ACROSS
THE AREA LATE TONIGHT INTO MONDAY BRINGING MORE WIDESPREAD RAIN TO
THE AREA. AS FOR THE REST OF THE DAY...BASED ON CURRENT RADAR
TRENDS...WOULD NOT ANTICIPATE MANY RESTRICTIONS AT THE TAF SITES AS
KLOZ AND SME ARE STUCK IN LIGHT RAIN AT THE MOMENT. BETTER
VISIBILITY/CEILING RESTRICTIONS WILL ARRIVE WITH THE SHORTWAVE LATE
TONIGHT AND DROPPED VISIBILITIES TO BETWEEN 1 AND 3 MILES WITH SOME
LOWER CIGS. WE WILL PROBABLY SEE A PERIOD OF LOWER VISIBILITIES AND
CEILINGS BUT WILL LET FUTURE TAF FORECAST HANDLE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...KAS
LONG TERM...GREIF
AVIATION...KAS
Hazardous weather outlook, Jul 21, 3:01 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT SUN JUL 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
401 PM EDT SUN JUL 21 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. STORMS MOVING OVER THE
SAME AREAS COULD PRODUCE EXCESSIVE RAINFALL AND LEAD TO FLASH
FLOODING OF SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY AND AGAIN ON SATURDAY.
THROUGH MONDAY EVENING...STORMS MOVING OVER THE SAME AREAS COULD
PRODUCE EXCESSIVE RAINFALL AND LEAD TO FLASH FLOODING OF SMALL CREEKS
AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY RAINFALL AMOUNTS GREATER THAN AN INCH OR
ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KAS/GREIF

The radar

The Jackson,KY radar (KJKL), 54 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Floyd

When
July 21, 3:05 PM EST to 5:27 PM EST
Where
Floyd County, 0.46 mi NNW of Alvin to 0.42 mi NNW of Alvin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.637, -82.702

A foot of water was running across Weddington Lane in Emma.

Flash Flood, Floyd

When
July 21, 3:10 PM EST to 5:27 PM EST
Where
Floyd County, 1.61 mi WSW of German to 0.87 mi SW of German
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Public
Coordinates
37.669, -82.676

A foot of water from a nearby creek was flowing across Corn Fork Hollow Rd.

Heavy Rain, Morgan

When
July 21, 4:30 PM EST to 6:45 PM EST
Where
Morgan County, Ezel
Reported by
Trained Spotter
Coordinates
37.900, -83.450

A total rainfall of 3.77 inches was reported in Ezel.

Flood, Wolfe

When
July 21, 5:45 PM EST to 8:18 PM EST
Where
Wolfe County, Bethany to 0.45 mi S of Bethany
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Social Media
Coordinates
37.650, -83.480

Water overflowed the banks of a creek and flooded a road in Bethany.

Flood, Morgan

When
July 21, 6:00 PM EST to 8:18 PM EST
Where
Morgan County, Malone to 0.99 mi SSW of Malone
Cause
Heavy Rain
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.850, -83.250

Highway 191 was impassable for a time due to flood waters.

Flash Flood, Menifee

When
July 21, 6:35 PM EST to 8:18 PM EST
Where
Menifee County, Pomeroyton to 0.33 mi N of Pomeroyton
Cause
Heavy Rain
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.870, -83.520

A nearby creek spilled its banks and began running across Jump Off Rd in Pomeroyton at the residence of the 911 dispatcher. A yard was reported to have been flooded and a garden got washed out. Tree branches and other debris were left behind on the road after the flood waters receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463977, 463979, 463983, 463980, 463981, 463982.